Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Wilmington, NC

August 11, 2000Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 11, 2000, 12:32 PM EDT for Pender County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2000, 12:32 PM EDT (16:32 UTC)
Expired
Aug 11, 2000, 1:15 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The radar

The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:45 PM EDTHail 0.75Currie, NCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 111632
SVRILM
NCC141-111715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1232 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 115 PM EDT

* AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTH OF ATKINSON...OR
  ABOUT 14 MILES SOUTHWEST OF WALLACE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CURRIE AT 1240 PM EDT
   PENDERLEA AT 1245 PM EDT
   WILLARD AT 1250 PM EDT
   WATHA AT 1255 PM EDT
   BURGAW AT 100 PM EDT
   ROCKY POINT AT 105 PM EDT

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:55 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 9:55 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT FRI AUG 11 2000

12Z MHX AND CHS RAOBS INDICATING AN UNSTABLE AIRMASS AS LI VALUES
AROUND -7. MODIFIED CAPES 2500-2700. AS FOG BURNS OFF...SHOULD SEE
AREAS HEAT UP QUITE WELL...FURTHER DESTABILIZING THE ATMOSPHERE.
FRONT AND TROUGH AHEAD OF IT CONTINUE TO PUSH SLOWLY EAST THIS AFTN
AND PROVIDE FOCUS FOR DEVELOPMENT OF SHOWERS AND TSTMS IN THE WARM
AND UNSTABLE AIRMASS. THUS...GOING 40 POPS ARE JUSTIFIED.

WILL LIKELY SEE SOME CLOUD COVER MOVE IN FROM THE WEST BUT SHOULD
NOT KEEP REGION FROM BEING WORDED PARTLY CLOUDY.

CWF:  SW WINDS CONTINUE AT BEACHES AND OFFSHORE THIS AFTN. IN THE
RANGE OF 15 KT SHOULD HOLD. FPSN7 BEGINNING TO SEE LARGER WAVE
PERIODS ON LAST OB.

.ILM...NONE.

PJN

In the hours before

Special weather statement, Aug 11, 9:55 AM EDT, 2 hours 37 minutes before
AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
955 AM EDT FRI AUG 11 2000

...POTENTIAL FOR RIP CURRENTS THROUGHOUT THIS WEEKEND...

DISTANT SWELLS FROM ALBERTO WILL AFFECT THE AREA BEACHES OF
NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH
SUNDAY. THE MAIN THREATS ASSOCIATED WITH THESE 3 TO 5 FT SWELLS WILL
BE THE POTENTIAL FOR DANGEROUS RIP CURRENTS AND UNDER TOWS. THE
TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR...ARE AROUND THE
TIMES OF LOW TIDE WHICH WILL OCCUR AROUND 1215 PM TODAY AND 100 PM
SUNDAY.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF FLOWING WATER MOVING OUT
TO SEA. IF YOU ARE CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY TO
SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH...UNTIL YOU ARE OUT
OF THE GRIP OF THIS NARROW STREAM OF WATER...THEN SWIM TO SHORE. DO
NOT ATTEMPT TO SWIM BACK TO SHORE AGAINST THE RIP SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

HOEHLER
NNNN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:47 AM EDTSevere Thunderstorm WarningILMBladen43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.